Winter Weather, Northern Black Hills
- When
- December 25, 8:00 PM MST to December 27, 3:00 PM MST
- Where
- Northern Black Hills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.310, -103.111 (the zone’s center; the record gives no point)
A large storm system brought snow and mixed precipitation to the area. The first part of the system brought several inches of snow from the Black Hills area to northwestern South Dakota.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A large storm system brought snow and mixed precipitation to the area. The first part of the system brought several inches of snow from the Black Hills area to northwestern South Dakota. The second and stronger part of the system moved northeast across the Central Plains and brought snow from southwestern to south central South Dakota. The heaviest snow was primarily across far south central South Dakota, where around six inches of snow fell. Strong northwest winds produced blowing and drifting snow across much of the western South Dakota plains, especially south central South Dakota, with the second part of the system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 25, 4:19 PM MST, 3 hours 41 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
419 PM MST Tue Dec 25 2018
.DISCUSSION...(This Evening Through Tuesday)
Issued at 136 PM MST Tue Dec 25 2018
Potent SW CONUS trough will support a deep sfc cyclone and
associated heavy precip. Central plains cyclogenesis will ensue as
the upper jet and associated trough ejects out of the SW CONUS
Wed. A weak trough split will allow the northern stream wave to
lift NE and support a period of lift and associated snow tonight
into Wed. The main upper trough and sfc cyclone will deepen and
support a vigorous storm system Wed night into Thur night. Strong
jet dynamics and ample moisture per open GOMEX will allow heavy
snow over central SD, with strong winds supporting blowing and
drifting snow, esp Thur.
Northern counterpart to the digging SW CONUS upper trough is
beginning to push into the region with high centered FGEN starting
to support a few returns over the SW FA. LL inverted trough with
decent moisture advecting into the region will support light snow
across mostly the NW 1/3-2/3, with a couple inches expected most
places there. However, as the FGEN band lifts NE and sets up over
far NW SD, a longer period of snow will allow for high snow
amounts there with 3-5 inches expected. Later Wed afternoon into
Wed evening, a lull in activity is expected as lift wanes and the
mid levels dry out some. Low centered lift in a near saturated BL
will allow for some freezing drizzle in potions of central and
western SD, before the main cyclone pushes into the region Wed
night. The cyclone storm track has shifted back NW some, with
strong agreement in nearly all forecast models of where the
strongest lift and associated deformation zone sets up, clipping
scentral SD. Strong system dynamics will allow a vigorous trowal
to setup, supporting very strong WAA, strong enough to possibly
support a mix of rain or freezing rain over scentral SD. This
could potentially impact snow amounts if this does happen. Right
now the heaviest snow is expected over scentral SD where 8-15
inches will be possible, with an expected sharp cutoff to the
west. Besides the snow, the other main impact from this storm will
be increasing winds. Mean BL wind progs suggest sustained winds
of 20 to 30 mph at times Thur (with higher gusts), which would
support widespread blowing and drifting snow. Hence, near blizzard
conds will be possible in the warning area. Given strong model
agreement, expected storm impacts, felt an upgrade necessary. Also
adjusted the adv for the plains east of the Black Hills,
extending it out through Thur night given concerns on blowing
snow. This will likely also be necessary for portions of NW SD if
current trends verify. With two rounds of lift from separate
systems, there will be a 6-12 hour period of quiet weather in the
warning area after the lead system lifts NE. However, to keep
things simple and the hazards less complicated, decided to start
the warning early Wed, which will catch the first round of snow
and would also cover any concerns on freezing drizzle. Snow will
taper off Thur night with winds slowly decreasing into Friday.
Continued headlines through 12Z Friday.
Much colder air is still expected to shift south into the region
for at least a few days toward the end of the week. However,
models still indicate that this may be brief as warmer PAC NW flow
looks to setup late next weekend into early next week ahead of a
clipper, which could then be followed by modified arctic air.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 416 PM MST Tue Dec 25 2018
A storm system will move towards the area through Wednesday
afternoon. It will bring areas MVFR/IFR conditions due to low
clouds/snow through Wednesday with some LIFR conditions due to
FG/SN.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 2 AM Wednesday to 5 AM MST Friday for
SDZ014-032-043-044.
Winter Storm Warning from 6 AM Wednesday to 6 AM CST Friday for
SDZ046-047-049.
Winter Weather Advisory from 2 AM Wednesday to 5 AM MST Friday
for SDZ030-031-042-073.
Winter Weather Advisory from 11 PM this evening to 5 PM MST
Wednesday for SDZ001-002-012-013.
Winter Weather Advisory from 2 AM to 5 PM MST Wednesday for
SDZ024>026-028-029-072-074.
WY...Winter Weather Advisory from 8 PM this evening to 5 PM MST
Wednesday for WYZ054-056-057-071.
&&
DISCUSSION...JC
AVIATION...HelgesonHazardous Weather Outlook National Weather Service Rapid City SD 301 AM MST Tue Dec 25 2018 SDZ001-002-012-013-024>026-028-031-072-073-WYZ054-056-057-071- 261315- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Pennington Co Plains- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northern Campbell-Western Crook-Wyoming Black Hills- Northeastern Crook- 301 AM MST Tue Dec 25 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A winter weather advisory is in effect tonight through Wednesday. Snow will develop across the area tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow will continue through Wednesday, with snowfall accumulation of 2 to 5 inches. See the Winter Weather Message (WSWUNR) for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-261315- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 301 AM MST Tue Dec 25 2018 /401 AM CST Tue Dec 25 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight A Winter Storm Watch is in effect Wednesday through Thursday night. Snow will develop across the area tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow will continue through Thursday night, with snowfall accumulation of 6 or more inches. Northwest winds will create areas of blowing snow. See the Winter Weather Message (WSWUNR) for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-029-030-041-042-074-WYZ055-058-261315- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Fall River-Oglala Lakota-Hermosa Foot Hills-Southern Campbell- Weston- 301 AM MST Tue Dec 25 2018 This Hazardous Weather Outlook is for portions of southwestern South Dakota...the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Snow will develop across the area tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The snow will continue through Wednesday, with accumulations 1 to 2 inches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
14 winter weather, 3 winter storm, 3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792033, 792042, 792055, 792043, 792068, 792038, 792048, 792560, 792035, 792057, 792060, 792062, 792064, 792093, 792084, 792562, 792065, 792081, 792083, 792564.